Texas, 2016

Hail in Texas, May 22, 2016

May 22, 2016 · NWS EWX · 1 event in 1 county or zone

A weakness in the upper level ridge allowed thunderstorms to form over the mountains of northern Mexico and move across into Texas. One of these storms produce large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weakness in the upper level ridge allowed thunderstorms to form over the mountains of northern Mexico and move across into Texas. One of these storms produce large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 22, 1:57 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, May 22, 1:57 PM CST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
257 PM CDT SUN MAY 22 2016

.SHORT TERM (Tonight through Monday Night)...

Low chances for thunderstorms will continue tonight through Monday
as a weak ridging feature aloft over S TX keeps SW flow aloft and
a teleconnection with the Pacific tropics. Higher chances for
showers are expected this afternoon/evening with a subtle drying
trend to follow into the early part of the work week.

This afternoon, a pooling of low level moisture is concentrating
daytime showers generally along and east of Hwy 281, but the area
is shifting slowly west as is suggested by the hi-res model
solutions. There is poor agreement on where the stronger storms
develop, and with the cap holding over most areas, there is a
chance for no thunderstorms developing at all. Nevertheless, the
breaking of the cap could lead to a brief strong to severe storm,
with slow forecast storm motions likely preventing supercell
development over most of the area. By mid evening some outflow
induced dryline convection to the north and/or higher terrain
convection west of DRT could lead to a supercell or two, as most
models show convective focal points shifting to the North and West
with time and stability increasing over the Coastal Prairies.

Lower overall rain chances are forecast for Monday/Monday night,
with the non-NAM model solutions suggesting less low level
moisture convergence. The high CAPE/low shear environment still
capable of generating an isolated severe storm or two. The
presence of abundant clouds through much of the day should also
help keep convective temps at bay and help with capping.

&&

.LONG TERM (Tuesday through Sunday)...

Model consensus shows Tuesday as the most stable day of the week
with dprog/dt analysis showing the mid level height fields build
with time. the stability should gradually weaken to the west as
the ridge axis shifts east by late Wednesday. A few strong storms
are suggested for Wednesday evening near the Rio Grande,
especially by the GFS, but models show better agreement on
destabilization occurring Thursday into Friday in shifting the
persistent upper troughing feature east from the SWRN US into TX.
This pattern could lead to a heavy rain/flash flood threat given
the enhanced multi-day rain chances above normal soil moisture
levels and stream flows. The trough is shown to lift north and
become increasingly shallow, so will prefer to keep most of the
rain chances out of the likely category for now. Medium range
models show varying degrees of stability heading into the weekend
with the deterministic GFS showing a drier trend than the ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  87  73  87  74 /  30  20  10  20  10
Austin Bergstrom Intl Airport  72  87  73  87  74 /  30  20  10  20  10
New Braunfels Muni Airport     72  88  73  87  74 /  20  20  10  20  10
Burnet Muni Airport            70  85  71  85  72 /  30  20  10  20  10
Del Rio Intl Airport           74  89  74  91  75 /  30  20  20  10  10
Georgetown Muni Airport        71  86  72  86  73 /  30  20  10  20  10
Hondo Muni Airport             73  89  73  89  74 /  20  20  20  10  10
San Marcos Muni Airport        72  87  73  87  74 /  20  20  10  20  10
La Grange - Fayette Regional   73  87  74  87  76 /  20  30  -   20  10
San Antonio Intl Airport       74  88  73  88  74 /  20  20  10  20  10
Stinson Muni Airport           74  90  74  89  75 /  20  20  10  20  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...Allen
Synoptic/Grids...Oaks
Public Service/Data Collection...30
Hazardous weather outlook, May 22, 10:55 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1155 AM CDT SUN MAY 22 2016

TXZ171>173-183>194-202>209-217>225-228-231300-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
1155 AM CDT SUN MAY 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS ALL
OF SOUTH CENTRAL TEXAS THIS AFTERNOON AND THIS EVENING. LARGE HAIL
AND DAMAGING WINDS ARE THE MAIN THREATS...ALTHOUGH LOCALLY HEAVY
RAIN FROM SLOW MOVING THUNDERSTORMS MAY BRING AN ISOLATED FLASH
FLOOD THREAT. OVERALL THE AREAL COVERAGE OF THESE STORMS WILL BE
LOW WITH MANY AREAS SEEING LITTLE TO NO ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY THERE IS A MARGINAL RISK OF SEVERE STORMS OVER ALL OF
SOUTH CENTRAL TEXAS. THUNDERSTORM COVERAGE IS EXPECTED TO BE
LOW...BUT ANY STORM THAT DEVELOPS COULD BECOME SEVERE. ISOLATED
THUNDERSTORMS ARE EXPECTED MID WEEK WITH A SLIGHT INCREASE IN
AREAL COVERAGE THURSDAY AND FRIDAY. STRONG TO ISOLATED SEVERE
STORMS ARE POSSIBLE DURING THIS TIME PERIOD AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING
REPORTS TO THE NATIONAL WEATHER SERVICE.

The radar

The Laughlin AFB radar (KDFX), 153 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Val Verde

When
May 22, 5:30 PM CST
Where
Val Verde County, 7.6 mi S of Pumpville
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
29.820, -101.730

A thunderstorm produced large hail. Most of the hail was quarter size with the largest being golf ball size.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633967.